You can overdose and die from prescription pill and opioid misuse. Taking just one pill or dose of an opioid could stop you from breathing and lead to an overdose.
Signs of a possible prescription opioid overdose are:
- slow/light breathing
- blue lips and fingernails
- cold damp skin
- vomiting or gurgling noise
If someone shows symptoms of overdose call 911 immediately.
Reversing an Overdose
You can reverse an overdose with a drug called naloxone. If administered immediately after an overdose, naloxone can reverse the effects of an opioid overdose and prevent death.
Naloxone is an easy-to-use nasal spray or autoinjector. It is often carried by emergency first responders, including police officers and emergency medical services. In the District, doctors can prescribe naloxone in advance to people who use prescription opioids or to their family members, so in case of an overdose, it can be given right away without waiting for emergency personnel. Many community based organizations that provide resources and treatment for drug and/or alcohol abuse can also administer naloxone.
To learn more about naloxone and where to receive it, call DBH’s Access Helpline at 1(888)7WE-HELP or 1-888-793-4357.